Dear Doc: Vaginal dryness affecting sex life
Q: Doctor, I am in my late 30s, and I am having a serious problem with sex.
I have two boyfriends, and neither of them knows about the other. One lives in Kingston and the other in Spanish Town. My relationship with both has been going on happily for two to three years.
However, during the last 12 months, I have started to get dry. I do not know why that is, Doc, because otherwise I am pretty healthy. Could it simply be that I am having too much sex? I probably 'do it' three or four times per week, and my monthly cycle is OK.
The result of this dryness is that sometimes sex is painful, and sometimes it is also uncomfortable for my boyfriends. One of them has been complaining bitterly that I make him sore. In fact, I have been worrying that he may 'dump' me as a result of the soreness which he experiences when we have sex.
Because of all this, I thought I should get tested for STDs. Everything was OK, and the doctor says that I have absolutely no infection.
However, the dryness is increasing. Curiously, it is more of a problem with my boyfriend in Spanish Town than the one in Kingston. Why should that be, doctor?
A: Look, let me just start by saying that it is generally not a good idea to have two boyfriends like this. Having two partners does considerably increase the chances of getting a sexually-transmitted infection (STI).
At the moment, you have been declared free of any infection, but it would not be surprising if one of these days one of these men gave you chlamydia or another genital bug. Much depends on whether either of them is having sex with anyone else. Anyway, I think you were very wise to go to a doctor and get tested for STIs.
It is not likely that your vaginal dryness is due to too much sex. The problem is almost certainly that you are not producing enough natural lubrication. The glands in the walls of the vagina are suppose to secrete lubricating 'juices' in response to sexual stimulation. When that does not happen, the result is soreness.
Why is there insufficient lubrication? There are three main possibilities:
1. You are not very relaxed when you are in bed with any of your boyfriends.
2. One or both of them are not very good at stimulating you - so as to make your juices flow.
3. Although you have not reached menopause, your output of female hormones may have decreased - thus reducing the flow of lubrication.
My advice is that you start using a vaginal lubricant, such as K-Y Jelly - which you can buy at a pharmacy.
If that fails, see a doctor about the possibility of getting a vaginal cream containing hormone. Good luck.
Did my wife cheat?
Q: Hi, Doc, I think my wife may have been cheating on me while she was in England.
She was away for six months to see her sister, and she has just returned and is incredibly 'horny' - certainly keener on sex with me than she use to be.
Also, she has suddenly started offering me oral sex. To tell you the truth, this is most enjoyable. But I can't help but wonder why she is suddenly doing it to me.
What do you think, Doc? Has she learnt these things in England? Should I ask her if she has been cheating?
A: I can see absolutely no evidence that your wife has been cheating on you. Look: she has been away from you for six months, and during that time it is very possible that she has had no sexual activity at all. No wonder she is feeling 'horny' and so keen to get into bed with you!
Clearly, you are puzzled by her new-found knowledge of oral sex. Well, she may have been talking about this subject with her sister, or with other women in the United Kingdom. Or she may have read a book, or seen a film which featured it.
The idea that she may have learnt how to do fellatio from an Englishman strikes me as rather unlikely.
Do I have time to start The Pill?
Q: My fiance is coming back to the island in six weeks' time, Doc. I want to be 'sexually ready' for him. But have I got time to get started on the Pill?
A: Yes. See a doctor right away. Assuming that you are suitable for the Pill, she will advise you to start it on the first day of your next menses.
If you do that, you will be protected immediately.
Bleeding after menopause
Q: My mother is 59 years old, and I know she is well past menopause. But suddenly she has begun buying sanitary products again.
I asked her what was going on, and she looked embarrassed and said that her menses had started again.
Should I accept this?
A: Definitely not! I expect your mother believes that her periods have returned, but that is almost impossible.
It is likely that she has suddenly started to bleed vaginally. This is called 'post-menopausal bleeding' - or 'PMB.' That can be due to a number of causes, the most serious being cancer of the lining of the womb (the endometrium).
This is a subject that all women should know about. Endometrial cancer is common. It is curable if caught early, but if nothing is done, it can be a killer.
The most common symptom is bleeding after menopause - and that is obviously what your mother has. Please talk to her, and urge her to consult a doctor (preferably a gynaecologist) as soon as possible.
Will the coil be painful?
Q: I have had four children. Would having a coil put in be painful for me?
A: Well, a woman who has had four children is unlikely to feel much pain during an IUD insertion.
This is because of the fact that the 'channel' through the cervix has been widened a good deal by childbirth.
She asked for anal stimulation
Q: Doc, this is a most embarrassing subject. Last week, I had sex with a tourist from America.
I guess she was a pretty sophisticated woman, but half-way through sex, she asked me to stimulate her bottom with my forefinger. I had never heard of such a thing!
I did what she asked, but I was not happy about it. Could it have done me any harm, doctor?
A: This activity is known by the French term 'postillionage'.
It is very common in France, and also in the United States. The idea is that it stimulates the erotic nerve-endings around the woman's anus. Some women find that it helps them to orgasm. Others don't.
No, you have not done yourself any harm by giving this tourist some postillionage. But if you are ever asked to do it again, please remember that you must wash your hands immediately afterwards.